Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 71, NWS Quad Cities, IA

June 12, 2002Mercer County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 12, 2002, 8:53 PM CDT for Mercer County, Illinois. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2002, 8:53 PM CDT (01:53 UTC)
Expired
Jun 12, 2002, 9:45 PM CDT
In force
52 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Mercer County, IL

What was reported inside it

TimeReportWhereRemark
Jun 12, 9:06 PM CDTHail 1Aledo, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.9 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1544 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 130153
SVRMLI
ILC131-130245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT WED JUN 12 2002

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN NORTHWEST ILLINOIS

* UNTIL 945 PM CDT

* AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 4 MILES WEST
  OF SUNBEAM...OR 6 MILES SOUTHWEST OF ALEDO...MOVING NORTHEAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   SUNBEAM BY 855 PM CDT.
   JOY BY 900 PM CDT.
   ALEDO BY 910 PM CDT.
   MILLERSBURG BY 915 PM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF GOLFBALLS OR 1.75 INCHES IN DIAMETER. TAKE COVER IN A STURDY
STRUCTURE AND GO INTO AN INTERIOR ROOM OR BASEMENT UNTIL THE STORM
PASSES.

THIS SEVERE THUNDERSTORM IS PRODUCING HEAVY RAINFALL...WHICH MAY
FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4114 9092 4107 9070 4133 9052 4134 9085

DLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:20 PM CDT, 6 hours 33 minutes earlier.

Area forecast discussion, Jun 12, 2:20 PM CDT, 6 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
220 PM CDT WED JUN 12 2002

DIFFUSE SURFACE FRONT DIFFICULT TO DISCERN DUE TO NUMEROUS MESO
BOUNDARIES...BUT MAINLY INDICATED FROM NEAR CHI THROUGH NORTHERN
IA TO E CENTRAL NEB. MESO BOUNDARY INITIATING CELLS THIS AFTERNOON
CURVED FROM NE IL NEAR LAKE FRONT THROUGH MLI TO CID AT 18Z. AT
UPPER LEVELS...H85 MOISTURE RIDGE AXIS NOTED AT 12Z FROM W TX INTO
SE IA. STRONG H5 LOW CHURNED OVER SW ALBERTA WITH 90 KT H25 JET JUST
SOUTH FROM WY TO MI. FAVORABLE UPPER DIFFLUENCE...UPSTREAM MID LEVEL
FORCING...SLOW MOVING E-W FRONT...AND ABUNDANT LOW LEVEL MOISTURE
SETTING THE STAGE FOR SEVERE POTENTIAL THIS AFTERNOON AND
EVENING...THEN OVERNIGHT HEAVY RAIN AND FLOODING CONCERNS.

MODELS AGAIN HAVING DIFFICULTY HANDLING SURFACE FRONTS AND QPF
PLACEMENT. AVN WAS TOO FAR SOUTH WITH SURFACE FRONT AT 18Z...WITH
ETA PLACEMENT CLOSER TO REALITY. BOTH BRING STRONG MID LEVEL WAVE
CURRENTLY MOVING INTO SE NEB INTO EASTERN IA TOWARD 06Z WHICH
MATCHES WELL WITH NOWCAST TOOLS. THIS PUSHES SURFACE LOW PRESSURE
WAVE ALONG THE FRONT AND WITH STRONG UPPER DIVERGENCE AND HIGH
PRECIPITABLE WATER...HEAVY RAIN STRONG POSSIBILITY. AVN MAY BE
OVERDONE WITH HUGE QPF BULLSEYE OVER FAR W CENTRAL IL...BUT CANNOT
IGNORE. MOST VULNERABLE WILL BE AREAS MAINLY SOUTH OF HIGHWAY 34
WHERE 88D STP AMOUNTS EXCEEDED 3 INCHES LAST NIGHT.  AREAS FURTHER
NORTH NOT IN MUCH BETTER SHAPE WITH RAIN YESTERDAY AND RIVERS STILL
HIGH FROM LAST WEEKS EVENT...SO WILL ISSUE FLOOD WATCH FOR CWFA
ALONG AND SOUTH OF INTERSTATE 80 COORIDOR. BELIEVE CONVECTION SHOULD
GET GOING THIS EVENING WITH MCV CURRENTLY SPINNING INTO N CENTRAL MO
AND FAR SOUTHERN IA WITH REINFORCEMENT FROM STRONGER AFOREMENTIONED
MID LEVEL WAVE IN CENTRAL NEB.

ON THURSDAY WILL KEEP LOW SCATTERED POPS FOR SHOWERS WITH MUCH
COOLER TEMPERATURES THURSDAY THROUGH FRIDAY AS UPPER LOW PASSES JUST
TO NORTHEAST. AVN CONTINUES TO HINT AT SHOWERS FOR SATURDAY WITH
WEAK E-W TROUGH...BUT WILL LEAVE OUT FOR NOW DUE TO UNIMPRESSIVE
FORCING. MAIN MESSAGE WILL BE COOLER TEMPERATURES AND LOWER HUMIDITY
OVER WEEKEND.

MEDIUM RANGE MODELS IN AGREEMENT WITH WESTERN CONUS RIDGE BUILDING
EARLY NEXT WEEK WITH TROUGHING FROM GREAT LAKES AND NORTHEAST.
BIG DIFFERENCES WITH MRF ALONE IN CUTTING OFF ANOTHER H5 LOW OVER
LOWER MI...WHICH DIVES INTO OHIO RIVER VALLEY BY MID WEEK. LATEST
AVN EXT MORE IN LINE WITH WEAKER EASTERN TROUGH SHOWN BY ECMWF AND
UK. WITH SUCH BIG DISAGREEMENT...WILL CONTINUE CURRENT TRENDS OF
RAIN CHANCES MONDAY AND TUESDAY WITH SOME SORT OF UPPER NW FLOW AND
IMBEDDED WAVES...THEN DRY WEDNESDAY WITH UPPER RIDGE MOVING OVERHEAD.

COORDINATED WITH DSM AND ILX...THANKS.

.DVN...
IA...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80.
IL...FLOOD WATCH TONIGHT FOR ALONG AND SOUTH OF I-80.
MO...FLOOD WATCH TONIGHT.

DLS

In the hours before

Local storm report, Jun 12, 6:35 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
635 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    3 NW KEOTA                IA   TORNADO
06/12/02   KEOKUK                         TORNADO ON THE GROUND,
                                          MOVING SOUTH.
                                          DISSIPATED AT 190TH ST
                                          AND G32.  REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.

0632 PM    KALONA                    IA   FUNNEL CLOUD
06/12/02   WASHINGTON                     LONG THIN FUNNEL.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 7:14 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
714 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0713 PM    3 E WASHINGTON            IA   TORNADO
06/12/02   WASHINGTON                     REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 8:04 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
804 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0755 PM    MATHERVILLE               IL   2 INCH HAIL
06/12/02   MERCER                         1 1/2 TO 2 INCH HAIL.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 12, 8:24 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    5 N KEYSTONE              IA   55 MPH TSTM GUST
06/12/02   BENTON                         50-55 MPH GUST.  ALSO
                                          TREE LIMBS DOWN AND ONE
                                          POWER POLE. REPORTED BY
                                          STORM SPOTTER.

0800 PM    KAHOKA                    MO   .5 INCH HAIL
06/12/02   CLARK                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0816 PM    OQUAWKA                   IL   .75 INCH HAIL
06/12/02   HENDERSON                      REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 12, 8:35 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    ATHENS                    MO   HEAVY RAIN
06/12/02   CLARK                          3 INCHES OF RAIN IN 1
                                          HOUR.  730 - 830 PM.
                                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 12, 8:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
842 PM CDT WED JUN 12 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0835 PM    NORTH HENDERSON           IL   1.75 INCH HAIL
06/12/02   MERCER                         1 - 1.75 INCH HAIL.
                                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:42 PM CDTSevere Thunderstorm WarningDVNMercer33 min
Jun 12, 9:12 PM CDTFlash Flood WarningDVNHancock, Henderson, Warren8 hr
Jun 12, 11:12 PM CDTSevere Thunderstorm WarningDVNWarren48 min
Jun 13, 12:20 AM CDTFlash Flood WarningDVNMcDonough7 hr
Jun 13, 4:06 AM CDTFlash Flood WarningDVNHancock, Henderson, McDonough, Warren5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.